Wisconsin, 2009

Drought in Wisconsin, December 1 to 31, 2009

December 1 to 31, 2009 · NWS DLH · 6 events in 6 counties and zones

S. Drought Monitor.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Severe (D2) drought conditions continued across portions of northwest Wisconsin, according to the U.S. Drought Monitor. The drought covered most of Sawyer and Washburn counties, southern Ashland and Bayfield counties, and a corner of Burnett and Price counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Nov 30, 9:33 PM CST, 2 hours 27 minutes earlier.

Area forecast discussion, Nov 30, 9:33 PM CST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
933 PM CST MON NOV 30 2009

.UPDATE...ZONES/GRIDS STILL IN GOOD SHAPE THIS EVENING. CLOUDS
HANGING ON ACROSS THE NE HALF OF THE CWA...WITH CLOUDS THINNING
ACROSS THE SW HALF. CLOUDS WILL GRADUALLY INCREASE FROM THE WEST
IN AREAS THAT CLEARED OUT...WITH THICKENING CLOUDS LATER IN THE
NIGHT AND ON TUESDAY. COULD BE SOME LIGHT SNOW ADVANCING INTO THE
CWA LATER IN THE NIGHT...AND WOULD LIKE TO LOOK AT ALL THE EVENING
GUIDANCE BEFORE MAKING ANY WHOLESALE CHANGES.

&&

.AVIATION...00Z TAF ISSUANCE
THE NORTHEASTERN PORTION OF THE NORTHLAND WILL EXPERIENCE MAINLY
MVFR CONDITIONS FOR MUCH OF THE TAF PERIOD...WHILE THE SOUTHWEST
HALF WILL EXPERIENCE VFR CONDITIONS FOR MUCH OF THE NIGHT. THE
SOUTHWESTERN AREAS WILL SEE CLOUD HEIGHTS GRADUALLY LOWER ON
TUESDAY...REACHING INTO THE MVFR RANGE AT TIMES. THE NORTHERN
AREAS WILL SEE GRADUALLY LOWERING CIGS AND VSBYS DUE TO SNOW
ADVANCING INTO THAT AREA...ESPECIALLY DURING THE AFTERNOON. SOME
PATCHY FOG WILL BE POSSIBLE OVERNIGHT WITH A PERIOD OF CLEAR TO
PARTLY CLOUDY SKIES IN ADVANCE OF THE WAA CLOUDS LATER TONIGHT.

&&

.PREV DISCUSSION... /ISSUED 334 PM CST MON NOV 30 2009/

DISCUSSION...SFC LOW CENTER AT 20Z WAS LOCATED IN SW ONTARIO JUST
N OF CYQT WITH A WEAK SFC TROF TRAILING THROUGH NE MN. MODELS HAVE
PERFORMED POORLY WITH THE HANDLING OF THIS FEATURE AND THE AMOUNT
OF PCPN/CLEARING. BULK OF THE -SN IN NW WI/TIP OF THE ARROWHEAD
WHERE LOW LEVEL CONVERGENCE IS MAXIMIZED. CANADIAN GEM HI-RES
REGIONAL HAD THE BEST HANDLE INITIALLY...BUT APPEARS TOO FAR N
WITH THE NEXT SFC LOW AT AFFECT THE AREA.

THIS NEXT SYSTEM WILL WILL SEND A SFC LOW CENTER RIGHT THROUGH THE
HEART OF THE FA TUESDAY. MODELS OFFERING VARIOUS SOLUTIONS ON THE
IMPACT OF THIS SYSTEM AND JUST THE SLIGHTEST DEVIATION WITH THE
SFC LOW TRACK WILL AFFECT THE SNOW TOTALS. HAVE FOLLOWED A BLEND
WHILE LEANING TOWARD THE HPC QPF AND ITS SNOW TO LIQUID RATIO.

AS A RESULT...GREATEST SWATH OF SNOW WILL BE JUST N OF THE SFC
LOW CENTER WITH THE LARGEST IMPACT SEEN ALONG THE INTERNATIONAL
BORDER. EXPECT 2 TO 4 INCHES ON TUESDAY WITH LOWER AMOUNTS FURTHER
S. THE LIGHT SNOW WILL CONTINUE TUESDAY NIGHT...BUT DIMINISH. SOME
ACCUMULATION IS EXPECTED PRIMARILY NEAR THE PERIPHERY OF LAKE
SUPERIOR AS SFC WIND CHANGES FROM SE COMPONENT TO NNW AND CAA
BECOMES ESTABLISHED.

SNOW CHANCES LINGER OVER THE FA AS A LARGE CUT OFF UPPER LOW
MEANDERS AROUND THE UPPER MIDWEST. GREATEST POTENTIAL FOR
ACCUMULATION IS ALONG THE SOUTH SHORE OF LAKE SUPERIOR WHERE THE
FLOW WILL BE NORTHERLY...GOOD CAA/FETCH COME INTO PLAY.

EXTENDED...THURSDAY NIGHT THROUGH MONDAY...
A LARGE AMPLITUDE MID LVL TROF WILL BEGIN TO EXIT OFF TO THE EAST.
CYCLONIC FLOW WILL WILL ALLOW FOR INDIVIDUAL SHORTWAVES TO
CONTINUE TO ROTATE SOUTH THROUGH THE NORTHLAND ON FRIDAY AND
SATURDAY. MOISTURE BEGIN TO FADE AS HIGH PRESSURE TRIES TO SHOVE
IN FROM THE WEST WITH LIMITED SUCCESS. THE GFS/GEM TAPER THINGS
OFF TO FLURRIES SATURDAY WHILE THE ECMWF KEEPS ENOUGH MOISTURE
AROUND FOR LIGHT SNOW SHOWERS SATURDAY. SUNDAY WILL BE GENERALLY
DRY WITH WEAK HIGH PRESSURE IN CONTROL BEFORE THE UNSETTLED
PATTERN CONTINUES INTO MONDAY. TEMPERATURES WILL BE MUCH COOLER
WITH NORTHWEST WINDS MUCH OF THE PERIOD.

WITH PROGRESSION OF COLDER AIR SOUTH FROM PLAINS OF CANADA EXPECT
SNSH CONTINUE ALONG THE SOUTH SHORE OF LAKE SUPERIOR...PARTICULARLY
THE WI SNOWBELT. BUFKIT LAKE EFFECT PARAMETERS CONTINUE TO
INDICATE A MAXIMUM INSTABILITY PERIOD WITH LAKE INDUCED CAPE ABOVE
500J/KG LINGERING INTO SATURDAY...WITH PLENTY OF DEEP LAYER
SATURATION...GOOD WIND TRAJECTORY...AND HIGH INVERSION HEIGHTS. FLOW
BECOMES MORE W TO NW ON SATURDAY AFTERNOON...AND SO WE TAPER POPS
FROM LIKELY ON FRIDAY TO HIGH AND THEN LOWER CHANCE SATURDAY.

AVIATION...18Z TAFS.
MVFR CIGS WITH OCCASIONAL IFR VSBYS WILL AFFECT KINL
AND KHIB FOR A FEW HOURS IN -SN...WITH MVFR AT KDLH AND KHYR.
EXPECT -SN TO PASS THROUGH KDLH BETWEEN 18-21Z...20-23Z AT KHYR.
EXPECT MVFR TO LINGER A BIT BEFORE A DRY SLOT AND SURFACE HIGH
BUILD IN OVERNIGHT. POTENT UPPER LEVEL DISTURBANCE WILL IMPACT
KINL AND KHIB DURING THE 12Z-18Z TIME FRAME...WITH MVFR
EXPECTED...IFR IN MODERATE SN IS EXPECTED AT KINL NEAR THE END OF
THE PERIOD WHEN THE BEST UPPER FORCING AND FGEN IS COINCIDENT.

&&

.POINT TEMPS/POPS...
DLH  27  35  23  29 /  10  30  40  10
INL  21  30  18  25 /  10  80  70  10
BRD  25  38  24  30 /  10  10  30  10
HYR  25  42  26  31 /  10  10  30  10
ASX  26  41  28  30 /  10  30  30  40

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...NONE.
&&

DAP/BERDES/BERDES
Hazardous weather outlook, Nov 30, 3:43 AM CST, 20 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
343 AM CST MON NOV 30 2009

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-011030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
343 AM CST MON NOV 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND
NORTHWESTERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SEVERAL INCHES OF SNOW ARE POSSIBLE TUESDAY AND TUESDAY
NIGHT...MAINLY ALONG AND NORTH OF THE IRON RANGE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LSZ121-140>148-011030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
343 AM CST MON NOV 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG WESTERLY WINDS MAY REQUIRE A SMALL CRAFT ADVISORY TUESDAY
NIGHT. SEE THE LATEST MARINE FORECAST FOR DETAILS.

04

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 drought. Local standard time, as filed.

Drought, Ashland

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Ashland forecast zone
Reported by
Other Federal Agency
Coordinates
46.510, -90.720 (the zone’s center; the record gives no point)

Drought, Bayfield

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Bayfield forecast zone
Reported by
Other Federal Agency
Coordinates
46.635, -91.181 (the zone’s center; the record gives no point)

Drought, Price

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Price forecast zone
Reported by
Other Federal Agency
Coordinates
45.680, -90.361 (the zone’s center; the record gives no point)

Drought, Sawyer

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Sawyer forecast zone
Reported by
Other Federal Agency
Coordinates
45.880, -91.145 (the zone’s center; the record gives no point)

Drought, Burnett

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Burnett forecast zone
Reported by
Other Federal Agency
Coordinates
45.863, -92.368 (the zone’s center; the record gives no point)

Drought, Washburn

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Washburn forecast zone
Reported by
Other Federal Agency
Coordinates
45.899, -91.791 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2009Every state in 2009This day in weather historyWarnings in Wisconsin, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 208718, 208719, 208720, 208721, 208722, 208724.